Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Approximation theorems for uniformly continuous functions

Author: Anthony W. Hager
Journal: Trans. Amer. Math. Soc. 236 (1978), 263-273
MSC: Primary 41A65; Secondary 41A30
MathSciNet review: 0510848
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let X be a set, A a family of real-valued functions on X which contains the constants, $ {\mu _A}$ the weak uniformity generated by A, and $ U({\mu _A}X)$ the collection of uniformly continuous functions to the real line R. The problem is how to construct $ U({\mu _A}X)$ from A. The main result here is: For A a vector lattice, the collection of suprema of countable, finitely A-equiuniform, order-one subsets of $ {A^ + }$ is uniformly dense in $ U({\mu _A}X)$. Two less technical corollaries: If A is a vector lattice (resp., vector space), then the collection of functions which are finitely A-uniform and uniformly locally-A (resp., uniformly locally piecewise-A) is uniformly dense in $ U({\mu _A}X)$. Further, for any A, a finitely A-uniform function is just a composition $ F \circ ({a_1}, \ldots ,{a_p})$ for some $ {a_1}, \ldots ,{a_p} \in A$ and F uniformly continuous on the range of $ ({a_1}, \ldots ,{a_p})$ in $ {R^p}$. Thus, such compositions are dense in $ U({\mu _A}X)$. For $ BU({\mu _A}X)$, the compositions with $ F \in BU({R^p})$ are dense (B denoting bounded functions). So, in a sense, to know $ U({\mu _A}X)$ it suffices to know A and subspaces of the spaces $ {R^p}$, and to know $ BU({\mu _A}X)$, A and the spaces $ {R^p}$ suffice.

References [Enhancements On Off] (What's this?)

  • [C] Á. Császár, Gleichmässige Approximation und gleichmässige Stetigheit, Acta. Math. Acad. Sci. Hungar. 20 (1969), 253-261. MR 40 #6492. MR 0253277 (40:6492)
  • [F] (1) J. E. Fenstad, On l-groups of uniformly continuous functions. I, Math. Z. 82 (1963), 434-444. MR 28 #2432. MR 0159215 (28:2432)
  • [F] (2) -, On l-groups of uniformly continuous functions. II, Math. Z. 83 (1964), 46-56. MR 30 #1493. MR 0171262 (30:1493)
  • [H] A. W. Hager, Vector lattices of uniformly continuous functions and some categorical methods in uniform spaces, TOPO 72-General Topology and its Applications, Lecture Notes in Math., vol. 378, Springer-Verlag, Berlin and New York, 1972. MR 50 #14678. MR 0362236 (50:14678)
  • [I] (1) J. R. Isbell, Algebras of uniformly continuous functions, Ann. of Math. (2) 68 (1958), 96-125. MR 21 #2177. MR 0103407 (21:2177)
  • [I] (2), -, Uniform spaces, Math. Surveys, no. 12, Amer. Math. Soc., Providence, R. I., 1964. MR 30 #561. MR 0170323 (30:561)
  • [K] M. Katětov, On real-valued functions in topological spaces, Fund. Math. 38 (1951), 85-91. MR 14, 304. MR 0050264 (14:304a)
  • [M] W. Maak, Eine Verallgemeinerung des Weierstrasschen Approximationssatzes, Arch. Math. 6 (1955), 188-193. MR 16, 1008. MR 0069256 (16:1008a)
  • [NB] G. Nöbeling and H. Bauer, Allgemeine Approximationskriterien mit Anwendungen, Jber. Deutsch. Math. Verein 58 (1955), 54-72. MR 17, 605. MR 0074555 (17:605f)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A65, 41A30

Retrieve articles in all journals with MSC: 41A65, 41A30

Additional Information

Keywords: Stone-Weierstrass, uniformly continuous, uniform approximation
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society